Hexagonal patterns in a simplified model for block copolymers

Bourne, D.P., Peletier, M. A. and Roper, S.M. (2014) Hexagonal patterns in a simplified model for block copolymers. SIAM Journal on Applied Mathematics, 74(5), pp. 1315-1337. (doi: 10.1137/130922732)

Full text not currently available from Enlighten.


In this paper we study a new model for patterns in two dimensions, inspired by diblock copolymer melts with a dominant phase. The model is simple enough to be amenable not only to numerics but also to analysis, yet sophisticated enough to reproduce hexagonally packed structures that resemble the cylinder patterns observed in block copolymer experiments. Starting from a sharp-interface continuum model, a nonlocal energy functional involving a Wasserstein cost, we derive the new model using Gamma-convergence in a limit where the volume fraction of one phase tends to zero. The limit energy is defined on atomic measures; in three dimensions the atoms represent small spherical blobs of the minority phase, and in two dimensions they represent thin cylinders of the minority phase. We then study local minimizers of the limit energy. Numerical minimization is performed in two dimensions by recasting the problem as a computational geometry problem involving power diagrams. The numerical results suggest that the small particles of the minority phase tend to arrange themselves on a triangular lattice as the number of particles goes to infinity. This is proved in the companion paper [D. P. Bourne, M. A. Peletier, and F. Theil, Comm. Math. Phys., 329 (2014), pp. 117--140] and agrees with patterns observed in block copolymer experiments. This is a rare example of a nonlocal energy-driven pattern formation problem in two dimensions where it can be proved that the optimal pattern is periodic.

Item Type:Articles
Glasgow Author(s) Enlighten ID:Roper, Dr Steven and Bourne, Dr David
Authors: Bourne, D.P., Peletier, M. A., and Roper, S.M.
College/School:College of Science and Engineering > School of Mathematics and Statistics > Mathematics
Journal Name:SIAM Journal on Applied Mathematics
Publisher:Society for Industrial and Applied Mathematics
ISSN (Online):1095-712X

University Staff: Request a correction | Enlighten Editors: Update this record